Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Salt Lake City, UT

July 23, 2020Emery County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 23, 2020, 2:49 PM MDT for Emery County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 2:49 PM MDT (20:49 UTC)
Expired
Jul 23, 2020, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Emery County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WGUS55 KSLC 232049
FFWSLC
UTC015-055-240000-
/O.NEW.KSLC.FF.W.0011.200723T2049Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
249 PM MDT Thu Jul 23 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Emery County in central Utah...
  North Central Wayne County in southern Utah...

* Until 600 PM MDT.

* At 249 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hanksville and Goblin Valley State Park.  This warning includes 
  Ding Canyon, Dang Canyon, Little Wildhorse Canyon, Cistern Canyon, 
  Lower Iron Wash, and Upper Chute Canyon among other slot canyons 
  in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
      3836 11064 3834 11085 3841 11092

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
2 follow-up statements
196 
WGUS75 KSLC 232257
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
457 PM MDT Thu Jul 23 2020

UTC015-055-240000-
/O.CON.KSLC.FF.W.0011.000000T0000Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
457 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...

At 457 PM MDT, Heavy rain from thunderstorms occurred over this area 
this afternoon. Flash flooding is likely ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of normally dry washes,
         slot canyons and streams.

Some locations that will experience flash flooding include...
  Hanksville and Goblin Valley. This warning includes 
  Ding Canyon, Dang Canyon, Little Wildhorse Canyon, Cistern Canyon, 
  Lower Iron Wash, and Upper Chute Canyon among other slot canyons 
  in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
      3836 11064 3834 11085 3841 11092

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
542 
WGUS75 KSLC 232351
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
551 PM MDT Thu Jul 23 2020

UTC015-055-240001-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-200724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-Wayne UT-
551 PM MDT Thu Jul 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
SOUTH CENTRAL EMERY AND NORTH CENTRAL WAYNE COUNTIES...

Heavy rainfall has largely ended across the area.  Enhanced runoff 
can be expected across normally dry washes, slot canyons and small 
streams. Use caution in these areas through the evening.

LAT...LON 3850 11101 3871 11106 3890 11053 3881 11031
      3836 11064 3834 11085 3841 11092

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:25 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 23, 10:25 AM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Thu Jul 23 2020

.SYNOPSIS...Monsoonal moisture will impact the eastern two-thirds
of Utah through Friday. A gradual drying trend is anticipated for
this weekend.

&&

.SHORT TERM (Through 12Z Sunday)...The axis of the moisture plume
currently extends from south-central through northeast Utah. The
upper trough currently over California will weaken as it ejects
northeast across the northern and western Great Basin tonight
through Friday.

Drier air ahead of the advancing upper trough will gradually
expand east into far western Utah today/tonight. This contrast
between the moist air mass to the east and drier air to the west
will provide a boundary to focus convection this afternoon through
early this evening. Anticipating that some dynamic support for
enhanced lift will materialize this afternoon as subtle vorticity
maxima lift north through the state with increasing jet level
support induced from the increasing moisture contrast this
afternoon and evening.

Thunderstorms that develop will be capable of producing locally
heavy rain late this afternoon/early evening. A few strong storms
could develop across the far south as effective bulk shear
increases near the Arizona border late this afternoon/early this
evening.

Northwest Utah could see limited convective activity developing by
late this afternoon. A weak shortwave lifting northeast out of
Nevada will bring in cooler air aloft and create a short period of
a sufficiently unstable air mass and dynamic lift to support
convection this evening. Anticipating that this will be a short-
lived event with gusty winds the main impact from the convection.

Further expansion of the drier air across Utah will confined the
monsoonal moisture to far eastern Utah Friday. Looking at limited
convection across far western/northern Utah as the aforementioned
shortwave moves through Friday late morning through the afternoon.
Southeast through east-central will also remain somewhat active
within the residual moisture plume over the area. Moisture will
work back into southern Utah, bringing afternoon/evening
convection back into the area over the weekend.

.LONG TERM (After 12Z Sunday)...Global models in good agreement in
indicating building ridge over eastern Great Basin on Sunday, with
deeper moisture restricted to southeastern third of forecast area,
where have maintained slight chance for showers and thunderstorms.

GFS and ECMWF deterministic solutions diverge from Sunday into
Monday with GFS ridge axis progged a bit further east, and thus,
offering a southerly moist flow, while ECMWF suggests a drier
southwest flow. Ensemble means appear in general agreement and seem
to suggest deeper moisture primarily over eastern half of forecast
area.

Global models diverge further from Wednesday into Thursday, with
GEFS and CMCE means indicating ridge axis over Rockies, and thus, a
somewhat moist mid level flow of moisture, with precipitable water
values in excess of an inch.  EPS mean continues to indicate a more
elongated ridge, displaced further south and west, and thus,
indicates a much drier west to southwest flow.  Given uncertainty,
will go with slight chance wording for generally southeastern half
of forecast area from late Wednesday into Thursday as a start.

Temperatures will trend warmer through the period, with readings
expected to be a bit above above normal during the period.

&&

.AVIATION...VFR conditions will prevail at KSLC through the valid
TAF period. Isolated thunderstorms will form after 19z, with these
storms generally to the south and east of the terminal through
early this evening. A second area of thunderstorms will over
northwest Utah for this evening. Any thunderstorms will be
capable of producing erratic and gusty winds at the terminal
through 04z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-495.

WY...None.
&&

SHORT TERM...CONGER
LONG TERM...BARJENBRUCH
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 5:33 AM MDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Thu Jul 23 2020

UTZ001>016-019>021-517-518-WYZ021-241145-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Thu Jul 23 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A moist and unstable airmass will remain over all but far western
Utah today. Showers and thunderstorms will develop by this
afternoon. Any storms that develop will be capable of producing
heavy rain, so isolated flash flooding as possible, particularly
for prone areas such as slot canyons, burn scars, and normally dry
washes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Drier air will move over the area Friday through the weekend.
Showers and thunderstorms will develop once again over eastern
Utah Friday, and flash flooding will remain a threat. As the
airmass continues to dry over the weekend and into early next
week, the threat of flash flooding will diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 23, 12:56 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/23/2020                   WAYNE              UT   PARK/FOREST SRVC

            RANGERS REPORT DEBRIS ON SR12

&&

CRK
Special weather statement, Jul 23, 1:10 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
110 PM MDT Thu Jul 23 2020

UTZ004-008-014-015-517-232000-
Wasatch Mountains South of I-80 UT-Sanpete/Sevier Valleys UT-
Central and Southwest Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-
110 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUAB AND
SOUTHWESTERN UTAH COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 17 miles southwest of Nephi...moving northeast at
25 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Nephi and Mills.

This includes Interstate 15 between mile markers 203 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 11200 3950 11219 3978 11211 3978 11186
      3968 11175
TIME...MOT...LOC 1908Z 215DEG 21KT 3953 11207

Church
Local storm report, Jul 23, 1:13 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     FLASH FLOOD      FRUITA                  38.28N 111.25W
07/23/2020                   WAYNE              UT   911 CALL CENTER

            SR-24 HAS WATER ACROSS THE ROAD AND DEBRIS. SULPHUR CREEK
            IS FLASHING.

&&

CRK
Special weather statement, Jul 23, 1:32 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
132 PM MDT Thu Jul 23 2020

UTZ019-020-518-232015-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
South Central Utah UT-
132 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD...EAST CENTRAL
WASHINGTON...NORTHWESTERN KANE AND SOUTHEASTERN IRON COUNTIES UNTIL
215 PM MDT...

At 131 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles north of Zion National Park...moving
northeast at 15 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Zion National Park, Cedar Breaks National Monument, Orderville,
Springdale, Glendale, Rockville and Mt Carmel.

This includes US Route 89 between mile markers 78 and 98.

A flash flood warning is in effect for Zion National Park and
adjacent areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 11307 3756 11314 3767 11264 3723 11248
TIME...MOT...LOC 1931Z 218DEG 14KT 3742 11299

CRK
Special weather statement, Jul 23, 1:49 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Thu Jul 23 2020

UTZ009>011-232030-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
Western Uinta Mountains UT-
149 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASATCH...WESTERN
DUCHESNE AND EASTERN UTAH COUNTIES UNTIL 230 PM MDT...

At 148 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 14 miles west of Fruitland, or 28 miles southeast
of Heber City...moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Fruitland and Strawberry Reservoir.

This includes US Route 40 between mile markers 40 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4003 11112 4013 11125 4046 11110 4026 11076
TIME...MOT...LOC 1948Z 206DEG 18KT 4016 11110

Webber
Special weather statement, Jul 23, 2:36 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
236 PM MDT Thu Jul 23 2020

UTZ019-020-232100-
Utah's Dixie and Zion National Park UT-South Central Utah UT-
236 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...

At 234 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Apple Valley, or 7 miles west of Colorado
City...moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Apple Valley and Highway 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3700 11320 3713 11318 3712 11296 3700 11306
TIME...MOT...LOC 2034Z 206DEG 22KT 3701 11311

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:45 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan30 min
Jul 23, 10:56 AM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:07 PM MDTSpecial Weather StatementSLCWayne38 min
Jul 23, 12:25 PM MDTSpecial Weather StatementSLCPiute50 min
Jul 23, 12:26 PM MDTSpecial Weather StatementSLCSevier49 min
Jul 23, 12:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 12:51 PM MDTSpecial Weather StatementSLCWashington39 min
Jul 23, 12:55 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 23, 1:10 PM MDTSpecial Weather StatementSLCSanpete50 min
Jul 23, 1:25 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 23, 1:32 PM MDTSpecial Weather StatementSLC43 min
Jul 23, 1:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 23, 1:49 PM MDTSpecial Weather StatementSLCWasatch41 min
Jul 23, 2:36 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 23, 2:42 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Jul 23, 2:50 PM MDTSpecial Weather StatementSLCKane40 min
Jul 23, 3:22 PM MDTSpecial Weather StatementSLCWeber23 min
Jul 23, 3:41 PM MDTSpecial Weather StatementSLC49 min
Jul 23, 3:45 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan3 hr
Jul 23, 4:07 PM MDTSpecial Weather StatementSLC38 min
Jul 23, 5:19 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.